Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Can using cortisone eye drops affect adrenal glands or cortisol levels?

User rating for this question
Answered by

Practicing since : 2008
Answered : 1197 Questions
Can using cortisone eye drops affect your adrenal glands or cortisol levels?
Posted Sun, 13 Oct 2013 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 27 hours later
Brief Answer:
Using cortisone eye drops does not affect adrenal.

Detailed Answer:
Thanks for writing in to us.

Though using cortisone eye drops does not affect your adrenal glands or cortisol levels, they might have other side effects which you should know about. Please find listed below the potential side effects of using cortisone eye drops.

With any medication, there is a risk of minor side effects or an allergic reaction, and steroid eye drops are no exception. Minor side effects include stinging or burning after installation, a metallic taste in the throat and blurry vision. Redness, itching or swelling in and around the eyes could be signs of an allergic reaction. Difficulty with breathing could mean a severe allergy and needs immediate treatment.

Steroid eye drops do have the potential to cause major side effects in a small percentage of the population. The risk is increased if drops are required on a long-term basis. Posterior subcapsular cataracts may form on the back surface of lens in the eye from long-term steroid use. Cataracts cause significant blurry vision and have to be removed surgically.

In certain individuals, use of steroid drops causes eye pressure to rise. This increase in eye pressure can lead to glaucoma, which damages the optic nerve. If detected early enough, stopping the steroid drops or adding a medicine to lower eye pressure can prevent glaucoma. If the rise in pressure is not detected, permanent vision loss can occur.

Because the job of steroids is to suppress inflammation, the body’s natural immune response is reduced as a result. This can cause dormant viral or fungal infections in the eye to become active. Any signs of pain or a rapid decline in vision could signal an infection and need to be evaluated by your eye doctor.

If you need to take steroid eye drops, follow all prescription dosage instructions and keep follow-up appointments. If there are any changes from what your doctor has described as normal, call immediately to catch potential side effects before they cause eye damage.

Hope this answers your query.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor